Alert archive / California / Special Weather Statements in 2017

Special Weather Statement, NWS Reno, NV

September 11, 2017Alpine County, California

NWS Reno, NV issued this special weather statement at Sep 11, 2017, 11:21 PM PDT for Alpine County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2017, 11:21 PM PDT (06:21 UTC)
Expired
Sep 12, 2017, 2:15 AM PDT
In force
3 hr
Issued by
NWS Reno, NV

County Alpine County, CA

The radar

The Reno radar (KRGX), 81 km from the middle of the area, began a volume at 06:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 6.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2017-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2017-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
3189 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

929 
WWUS85 KREV 120621
SPSREV

Special Weather Statement
National Weather Service Reno NV
1121 PM PDT MON SEP 11 2017
 
CAZ071>073-NVZ002-003-120915-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-Greater Lake Tahoe Area NV-
Greater Reno-Carson City-Minden Area NV-
1121 PM PDT MON SEP 11 2017

...THUNDERSTORMS TO AFFECT THE EASTERN SIERRA INCLUDING LAKE TAHOE 
THROUGH 2 AM PDT... 

At 1117 PM PDT, Doppler radar was a line of thunderstorms near 
Markleeville north to Squaw Valley. The storms are moving northwest 
at 25 mph.

Half inch hail, winds in excess of 40 mph and brief heavy rainfall 
will be possible with these storms.

Locations impacted include...
South Lake Tahoe, Alpine Meadows, Stampede Reservoir, Squaw Valley, 
Tahoe City, Graeagle, Kings Beach, Plumas Eureka State Park, 
Chilcoot, Incline Village, Sierraville, Blairsden, Beckwourth, 
Coleville, and Truckee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Tahoe, get out of the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 10 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now! Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4000 12010 3918 11995 3853 11947 3843 11967
      3869 11998 3881 12003 3884 12014 3920 12025
      3945 12038 3949 12044 3960 12046 3971 12063
      3968 12069 4005 12082
TIME...MOT...LOC 0620Z 000DEG 0KT 3890 12004 

$$

JW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Sep 11, 11:19 PM PDT, 2 minutes earlier.

Area forecast discussion, Sep 11, 11:19 PM PDT, 2 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1119 PM PDT Mon Sep 11 2017

.UPDATE...
Upper level wave making its presence known as it sweeps northward
through northeastern California and western Nevada tonight.
Elevated thunderstorms are producing quite the lightning show as
the wave moves quickly across the Interstate 80 corridor. These
elevated storms are producing lightning, with little to no
rainfall and could produce gusty outflow winds with gusts between
35 to 50 mph. The storms will continue overnight as the upper
wave moves towards the Oregon border through sunrise on Tuesday
morning. -Edan

&&

.PREVIOUS DISCUSSION... /Issued 1255 PM PDT Mon Sep 11 2017/

SYNOPSIS...
Slow moving low pressure over California combined with above
normal moisture will produce good chances for showers and
thunderstorms each day through Wednesday. The first solid cold
front of the fall season will bring gusty winds Thursday followed
by much colder temperatures Friday into the weekend.

DISCUSSION...

* Stubborn upper low off the California coastline combined with
  precipitable water anomalies 2-4 SD above normal will produce
  daily chances for showers and thunderstorms through Wednesday.
  Tough call however on which days could "go big" in terms of
  storm intensity and coverage.

* Storm development today has been slow with the exception of
  ongoing thunderstorm clusters over Inyo and Esmeralda Counties.
  These are lifting NW and the HRRR picks up on this. Overall
  expect these clusters plus additional development to favor the
  Sierra and far W Nevada through the evening with a continued NW
  motion. Instability is a bit on the weak side so storm intensity
  may not get super strong, but the usual hazards of heavy rain,
  lightning, gusty outflow winds, and small hail still apply.

* One quick diversion - there's a definite haze in the air today
  and it appears there's a veil of high-altitude smoke
  overspreading the region from fires in S Sierra. Latest near-
  surface smoke models don't show significant PM2.5 levels in our
  region through tomorrow but some localized smoke impacts could
  still occur with low predictability.

* Tuesday and Wednesday the ingredients are there for stronger
  storms and flash flood concerns, but we may end up with a cloud-
  over scenario with more showers vs storms either day. Forecast
  precipitable water values, especially Tuesday, are getting high
  enough to make me consider that. Will have to wait to see how
  the early morning environment looks before tipping the scales
  one way or the other.

* Upper low finally scoots out of here Thursday but at the same
  time a larger trough coming out of the NE Pacific drops in.
  This will bring an increase in wind ahead of the associated cold
  front. Nothing outrageous but widespread gusts on the order of
  25-35 mph are possible. Showers along the cold front are looking
  more likely for Thursday and could become widespread.

* Temperatures Friday into the weekend are expected to be below
  normal, a big change from the last few months of record heat.
  Possibly well below normal if ECMWF verifies. GFS even has the
  700mb 0C line down to Minden Friday morning. While not unheard
  of for this time of year, long-term averages typically don't
  bring 700mb zero line down to Reno until late October or early
  November. Could see some frost in typically cold Nevada and NE
  California valleys Saturday and Sunday mornings, with freezes
  for the mountain valleys. Plan ahead with this in mind for
  outdoor activities Friday and this weekend.

* Looking further out for next week, there appears to be another
  potent early-fall trough into the Pacific NW Monday-Tuesday in
  both the GFS and ECMWF guidance. This could bring even stronger
  winds to our region, along with light showers and another shot
  of even cooler temperatures. Confidence remains medium on this
  scenario since we're still 7+ days out.

-Chris

AVIATION...

* Daily chances for showers and thunderstorms through Wednesday.
  Hard to pin down which day will see the most coverage and
  strongest cells. For late this afternoon and evening - MMH,
  TRK, TVL have the highest risks for storms 40-50%, with RNO, CXP
  at 30%. Chances increase Tuesday and Wednesday with broad
  40-60% probabilities for showers and storms at any given point.

* Impacts look to be: temporary 1-3 hour MVFR-IFR
  ceilings/visibility in SHRA or TSRA, erratic outflow winds to
  40 kts, frequent lightning, and small hail.

* Cold front through the region Thursday will bring more showers,
  mountain obscuration, and increased winds with mountain wave
  turbulence. Some of that may persist into Friday morning, before
  a big improvement in flying conditions Friday afternoon through
  the coming weekend with lighter winds and VFR conditions.

-Chris

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Sep 11, 5:37 PM PDT, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Reno NV
537 PM PDT MON SEP 11 2017

CAZ071-072-NVZ002-003-120145-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-Greater Reno-
Carson City-Minden Area NV-
537 PM PDT MON SEP 11 2017

...Showers and thunderstorms moving into the Tahoe Basin and Sierra
Front...

At 531 PM PDT, Doppler radar was tracking showers and thunderstorms
moving into the Tahoe Basin and Sierra Front from the south. These
storms were moving to the northwest at 15 to 20 mph and will impact
the area through 7 pm.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Carson City, South Lake Tahoe, Alpine Meadows, Stampede Reservoir,
Squaw Valley, Tahoe City, Kings Beach, Gardnerville, Virginia City,
Boca Reservoir, Verdi, Incline Village, Prosser Creek Reservoir,
Sparks, Gardnerville Ranchos, Dayton, Johnson Lane and Spooner
Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Tahoe or other small lakes, get out of the water
and move indoors or inside a vehicle. Do not be caught on the water
in a thunderstorm.

&&

LAT...LON 3966 11982 3921 11946 3909 11947 3909 11936
      3902 11930 3899 11931 3898 11940 3895 11943
      3879 11941 3855 11982 3869 11998 3882 12004
      3884 12011 3893 12018 3920 12025 3945 12038
      3949 12044 3957 12045
TIME...MOT...LOC 0036Z 133DEG 14KT 3887 11950

WH
Special weather statement, Sep 11, 5:43 PM PDT, 5 hours 38 minutes before
Special Weather Statement...CORRECTED
National Weather Service Reno NV
543 PM PDT Mon Sep 11 2017

CAZ071-072-NVZ002-003-120145-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-Greater Reno-
Carson City-Minden Area NV-
543 PM PDT Mon Sep 11 2017

...Showers and thunderstorms moving into the Tahoe Basin and Sierra
Front...

At 531 PM PDT, Doppler radar was tracking showers and thunderstorms
moving into the Tahoe Basin and Sierra Front from the south. These
storms were moving to the northwest at 15 to 20 mph and will impact
the area through 7 pm.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Reno, Carson City, South Lake Tahoe, Alpine Meadows, Stampede
Reservoir, Squaw Valley, Tahoe City, Kings Beach, Gardnerville,
Virginia City, Boca Reservoir, Verdi, Incline Village, Prosser
Creek Reservoir, Sparks, Gardnerville Ranchos, Dayton, Johnson
Lane and Spooner Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Tahoe or other small lakes, get out of the water
and move indoors or inside a vehicle. Do not be caught on the water
in a thunderstorm.

&&

LAT...LON 3966 11982 3921 11946 3909 11947 3909 11936
      3902 11930 3899 11931 3898 11940 3895 11943
      3879 11941 3855 11982 3869 11998 3882 12004
      3884 12011 3893 12018 3920 12025 3945 12038
      3949 12044 3957 12045
TIME...MOT...LOC 0036Z 133DEG 14KT 3887 11950

WH
Local storm report, Sep 11, 6:56 PM PDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
656 PM PDT MON SEP 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     6 ESE DAMONTE RANCH     39.40N 119.62W
09/11/2017  M54 MPH          STOREY             NV   MESONET

            MESONET REPORTED A WIND GUST OF 54 MPH BEHIND AN OUTFLOW
            BOUNDARY.

&&

JOHNSTON
Local storm report, Sep 11, 8:10 PM PDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
810 PM PDT MON SEP 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     4 SE TAHOE CITY         39.14N 120.08W
09/11/2017  M51.00 MPH       PLACER             CA   MESONET

            LAKE TAHOE BUOY 3 REPORTED A WIND GUST OF 51 MPH FROM AN
            OUTFLOW BOUNDARY.

0640 PM     TSTM WND GST     4 ESE TAHOE CITY        39.15N 120.07W
09/11/2017  M50.00 MPH       PLACER             CA   MESONET

            LAKE TAHOE BUOY 4 REPORTED A WIND GUST OF 50 MPH FROM AN
            OUTFLOW BOUNDARY.

&&

JOHNSTON
Special weather statement, Sep 11, 11:21 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
1121 PM PDT MON SEP 11 2017

CAZ071>073-NVZ002-003-120915-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-Greater Lake Tahoe Area NV-
Greater Reno-Carson City-Minden Area NV-
1121 PM PDT MON SEP 11 2017

...THUNDERSTORMS TO AFFECT THE EASTERN SIERRA INCLUDING LAKE TAHOE
THROUGH 2 AM PDT...

At 1117 PM PDT, Doppler radar was a line of thunderstorms near
Markleeville north to Squaw Valley. The storms are moving northwest
at 25 mph.

Half inch hail, winds in excess of 40 mph and brief heavy rainfall
will be possible with these storms.

Locations impacted include...
South Lake Tahoe, Alpine Meadows, Stampede Reservoir, Squaw Valley,
Tahoe City, Graeagle, Kings Beach, Plumas Eureka State Park,
Chilcoot, Incline Village, Sierraville, Blairsden, Beckwourth,
Coleville, and Truckee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Tahoe, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4000 12010 3918 11995 3853 11947 3843 11967
      3869 11998 3881 12003 3884 12014 3920 12025
      3945 12038 3949 12044 3960 12046 3971 12063
      3968 12069 4005 12082
TIME...MOT...LOC 0620Z 000DEG 0KT 3890 12004

JW

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 5:37 PM PDTSpecial Weather StatementREVDouglas68 min
Sep 11, 5:43 PM PDTSpecial Weather StatementREVDouglas62 min
Sep 11, 11:25 PM PDTSpecial Weather StatementREVChurchill, Douglas, Lyon, Mineral, Storey3 hr
Sep 12, 2:02 PM PDTSpecial Weather StatementREVDouglas, Storey88 min
Sep 12, 3:22 PM PDTSevere Thunderstorm WarningREVDouglas, Lyon19 min
Sep 12, 4:27 PM PDTSpecial Weather StatementREVStorey33 min
Sep 12, 4:36 PM PDTSpecial Weather StatementREVLassen69 min

Nearby

Special Weather Statements in California, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.